Cefepime and patients with renal impairment

July 19, 2012

FDA recently issued a statement reminding healthcare professionals about the need to adjust the dosage of the antibacterial drug cefepime (Maxipime, Elan) in patients with renal impairment.

FDA issued a statement reminding healthcare professionals about the need to adjust the dosage of the antibacterial drug cefepime (Maxipime, Elan) in patients with renal impairment.

Cefepime may cause a specific type of seizure called nonconvulsive status epilepticus, primarily in patients with renal impairment who did not receive appropriate dosage adjustments of the drug.

To minimize the risk of seizures, FDA advised adjusting the cefepime dosage in patients with creatinine clearance ≤60 mL/min. If seizures associated with cefepime therapy occur, consider discontinuing cefepime or making appropriate dosage adjustments in patients with renal impairment.

Cases of nonconvulsive status epilepticus associated with cefepime are documented in medical literature and identified in FDA's Adverse Event Reporting System (AERS) database. Most cases occurred in patients with renal impairment who did not receive appropriate dosage adjustment; however, some cases occurred in patients receiving dosage adjustment appropriate for their degree of renal impairment. In the majority of cases, the seizures were reversible and resolved after discontinuing cefepime and/or after hemodialysis.